News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Aspirin & Panic Attacks


 Susan - Mon Aug 23, 2004 9:46 am

I have suffered from panic attacks since my early teens, or for about 20 years now. I've learned how to regulate them for the most part by controlling my diet, recognizing an on-set and mostly, by taking aspirin.

The cycle has become pretty clear. PMS is the most dominate trigger. I can count on at least one small attack the day before I "start". Also, the attack will follow an increasing headache.

The headaches are the other factor. I have one every day. If the headache continues to get worse and I don't take aspirin, a panic attack will follow. So I take aspirin every day.... all day. This has of course caused other problems over the years, such as gastric problems and ulcers. I've tried repeatedly to "get off" the aspirin, but invariably, a panic attack will follow as I begin to wean myself.

The attacks are terrifying and usually last a short period of time, sometimes have lasted all day, and 3 times they lasted around a month or more. This is disabling. I will do almost anything to avoid one.

Over the years I have tried to either address the headaches/aspirin or the anxiety. I have been prescribed Amitriptaline, Zoloft, Paxil and Prozac. All of the medications made me nuts, more anxious, and an overwhelming feeling of apathy. (I have never had any depression or symptoms of depression with my anxiety/panic) The aspirin worked better to inhibit panic attacks then any of the anti-depressants.

I want to start a family with my husband, but know I need to take care of the aspirin problem first. Are there any alternatives to anti-depressants? I'm extremely frustrated.

Thank you.
 Dr. Yasser Mokhtar - Mon Aug 23, 2004 10:43 pm

User avatar Dear Susan,

There is an alternative for medications for the panic attacks/disorder is to have psychotherapy session to teach patients how to relax and deal with the panic. For the headaches, tylenol is a safe pain reliever during pregnancy, but personally, i don't like medications in the first trimester.

You will have to see a psychiatrist and then coordinate between your psychiatrist and your obstetrician during this pregancy as it is not going to be the easiest in terms of emotions as during pregnancy emotional lability and mood swings are very common as well.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here